Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Paducah, KY

July 17, 2004Gibson County, Posey County, Vanderburgh County, Indiana; Edwards County, Wabash County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 17, 2004, 3:56 AM CDT for Gibson County, Posey County, Vanderburgh County, Indiana; Edwards County, Wabash County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 3:56 AM CDT (08:56 UTC)
Expired
Jul 17, 2004, 7:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Edwards County, IL, Wabash County, IL, Gibson County, IN, Posey County, IN, Vanderburgh County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170902
FFWPAH
ILC047-185-INC051-129-163-171200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
356 AM CDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTHEAST ILLINOIS
  WABASH COUNTY IN SOUTHEAST ILLINOIS
  GIBSON COUNTY IN SOUTHWEST INDIANA
  POSEY COUNTY IN SOUTHWEST INDIANA
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA

* UNTIL 700 AM CDT

* AT 354 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN WERE BEGINNING 
TO WEAKEN AND MOVE SOUTH OF THE WARNING AREA. HOWEVER...DOPPLER 
RADAR ESTIMATES THAT FROM 4 TO 8 INCHES OF RAIN HAS ALREADY FALLEN 
OVER PORTIONS OF THE WARNING AREA...ESPECIALLY IN PORTIONS OF 
GIBSON...POSEY AND VANDERBURGH COUNTIES IN INDIANA. THOUGH THE 
HEAVIEST RAIN WILL BE SHIFTING TO THE SOUTH DURING THE NEXT HOUR OR 
SO...FLOODING PROBLEMS WILL LIKELY CONTINUE INTO THE DAYLIGHT HOURS. 

NUMEROUS ROADS ARE REPORTED UNDERWATER IN VANDERBURGH COUNTY...AND 
UNCONFIRMED REPORTS OF STRANDED MOTORISTS HAVE BEEN RECEIVED. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF  
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3842 8751 3796 8748 3793 8794 3827 8790
      3831 8811 3856 8814 3855 8774 3846 8780

$$
1 follow-up statement
000 
WGUS73 KPAH 171039
FFSPAH
ILC047-185-INC051-129-163-171230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
538 AM CDT SAT JUL 17 2004

...FLASH FLOOD WARNING IN EFFECT FOR 

  EDWARDS COUNTY IN SOUTHEAST ILLINOIS
  WABASH COUNTY IN SOUTHEAST ILLINOIS
  GIBSON COUNTY IN SOUTHWEST INDIANA
  POSEY COUNTY IN SOUTHWEST INDIANA
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA

UNTIL 700 AM CDT...

AT 533 AM CDT...RAIN HAD ENDED OVER MUCH OF THE WARNING AREA. 
HOWEVER...DOPPLER RADAR ESTIMATES THAT FROM 4 TO 8 INCHES OF RAIN 
HAS RECENTLY FALLEN OVER MUCH OF THE WARNING AREA. HENCE...FLOODING 
PROBLEMS WILL LIKELY CONTINUE INTO THE DAYLIGHT HOURS. 

NUMEROUS COUNTY ROADS AND HIGHWAYS HAVE BEEN REPORTED FLOODED IN 
SPOTS OR CLOSED THIS MORNING...AND UNCONFIRMED REPORTS OF STRANDED 
MOTORISTS HAVE ALSO BEEN RECEIVED. 

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:20 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 17, 12:20 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PADUCAH KY
1220 AM CDT SAT JUL 17 2004

.UPDATE...

SLOW MOVING NE/SW ORIENTED TROUGH FROM 925-500 MB SPRAWLED ACROSS
NRN LIMIT OF PAH FORECAST AREA. THIS WAS EVIDENT IN THE PROFILER
NETWORK AND DRY PUNCH ASSOCIATED WITH UPPER LEVEL JET IN THE WATER
VAPOR IMAGERY. MSAS MEAN SEA LEVEL PRESSURE SHOWING TWO MINOR SFC
LOW PERSISTING WEST OF FARMINGTON MO/KFAM/ AND BETWEEN MATTOON
/KMTO/ AND OLNEY /KOLY/ THE LAST FEW HOURS.

DEEP MOISTURE FROM SFC TO AT LEAST 700 MB STILL EVIDENT IN 00Z UPPER
AIR ANALYSIS. THE 925-850 MB MANUAL ANALYSIS SHOWS DECENT MOISTURE
RIDGE PARALLEL WITH UPPER TROF.

UPDATED ZONES FOR THE REST OF TONIGHT TO ENHANCE HEAVY RAIN
POTENTIAL OVER SWRN INDIANA...AS WELL AS ADJACENT PARTS OF SERN IL
AND NORTHWEST KY. THIS WILL KEEP FORECAST IN LINE WITH CURRENT SHORT
FUSE FLASH FLOOD AND URBAN/SMALL STREAM ADVISORIES FOR THE REST OF
TONIGHT. RUC AND GFS KEEP FOCUS OF HEAVY RAIN ACROSS SWRN IN THROUGH
AT LEAST 09Z.

.EVENING DISCUSSION...

ISOLATED STORMS NORTH OF INTERSTATE 64 CONTINUE TO MOVE SLOWLY
SOUTHEAST. LOOKING AT WATER VAPOR IMAGERY...THESE STORMS APPEAR TO
BE RELATED TO AN UPPER LEVEL JET STREAK OVER THE MID/UPPER
MISSISSIPPI VALLEY. RUC MODEL 250 MB PROGS SEEM TO HAVE A GOOD
HANDLE ON THIS FEATURE...TAKING 80 TO 90 KNOT JETLET ACROSS THE
WABASH VALLEY OVERNIGHT. WITH THIS IN MIND...WILL MAINTAIN THE
CHANCE POPS IN THE FORECAST OVERNIGHT. SLOW MOVEMENT OF THE
CONVECTION WILL RESULT IN LOCALLY VERY HEAVY RAIN...ESPECIALLY AS
THE STORMS MOVE INTO A HIGHER PW ENVIRONMENT OVER THE LOWER OHIO
VALLEY.

&&

.AFTERNOON DISCUSSION...

MAIN FORECAST CONCERN REMAINS THE CHANCE FOR LINGERING SHOWERS AND
THUNDERSTORMS TONIGHT...THEN IF ANY PRECIPITATION WILL OCCUR OVER
THE WEEKEND.

REMNANTS OF CONVECTIVE SYSTEM FINALLY EXITING THE FORECAST AREA AS
OF MID AFTERNOON...WITH RAIN SHOWERS LINGERING OVER THE PURCHASE
AREA OF WESTERN KENTUCKY. A FEW SHOWERS/STORMS HAD DEVELOPED OVER
THE EVANSVILLE TRI-STATE AREA IN RESPONSE TO DESTABILIZATION.
FORTUNATELY...THE ABUNDANT CLOUD COVER KEPT THE REST OF THE AREA
FROM REALLY EVER DESTABILIZING. AS A RESULT...OUR ATTENTION TURNS TO
THE CONVECTIVE ACTIVITY FIRING OVER THE UPPER MIDWEST ALONG A
SOUTHWARD-ADVANCING FRONTAL BOUNDARY. CURRENT THINKING IS THAT MOST
OF THIS ACTIVITY...IF IT EVEN HOLDS TOGETHER...WILL AFFECT MAINLY
AREAS TO OUR EAST TONIGHT. AS THE PUSH OF COOLER...DRIER AIR WILL
MAKE IT HERE OVERNIGHT...DID KEEP SMALL CHANCES IN THE FORECAST...
WITH HIGHEST POPS OVER EASTERN COUNTIES.

OVER THE WEEKEND...THE MODELS STILL CLOSE OFF AN UPPER-LEVEL LOW
OVER THE OHIO VALLEY WITH NORTH/NORTHWEST FLOW ACROSS THE FORECAST
AREA. IN THIS FLOW...THERE WILL LIKELY BE ENOUGH MOISTURE AROUND TO
RESULT IN INTERVALS OF CLOUDINESS...ESPECIALLY FROM LATE MORNING
THROUGH EARLY EVENING BOTH SATURDAY AND SUNDAY. HAVE PULLED ANY
MENTION OF PRECIPITATION FOR NOW...AS THE BEST COMBINATION OF
MOISTURE AND LIFT SHOULD STAY JUST EAST OF THE AREA.

BY SUNDAY NIGHT...THE UPPER LOW SHOULD BEGIN TO SHIFT EAST OF THE
REGION. FOR THE BEGINNING OF NEXT WEEK...A MAINLY DRY NORTHWEST
FLOW PATTERN IS EXPECTED TO PERSIST...WITH HIGH PRESSURE ANCHORED
OVER THE SOUTHWESTERN STATES AND A LOW PRESSURE TROUGH OVER THE
EASTERN STATES. THE GFS SHOWS THE PASSAGE OF AN UPPER-LEVEL TROUGH
ON TUESDAY...BUT THE BEST COMBINATION OF MOISTURE AND LIFT SHOULD
REMAIN EAST AND NORTHEAST OF THE AREA WITH THIS WEAK SYSTEM.

THE NEXT CHANCE FOR PRECIPITATION IS SLATED FOR THURSDAY AND
THURSDAY NIGHT...WHEN THE GFS FORECASTS THE NEXT FRONTAL PASSAGE.
OPTED TO TAKE THE DRY ROUTE FOR FRIDAY AS THE FRONT SAGS JUST SOUTH
OF THE MISSOURI/ARKANSAS AND KENTUCKY/TENNESSEE STATE LINES.

WITH REGARD TO TEMPERATURES...GENERALLY SPLIT THE DIFFERENCE BETWEEN
THE ETA AND GFS MOS GUIDANCE THROUGH THE WEEKEND. IN THE EXTENDED...
DID NOT STRAY FAR FROM GFS MOS...AS GOING FORECAST IS ALSO IN THE
BALLPARK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PRESLEY
Hazardous weather outlook, Jul 16, 12:40 PM CDT, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT FRI JUL 16 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1240 PM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT WORKS ITS WAY
SOUTHEAST THROUGH THE QUAD STATE REGION. HOWEVER...NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE ON
SATURDAY...THEN A SLIGHT CHANCE OF THUNDERSTORMS FOR EASTERN
PORTIONS OF THE QUAD STATE EARLY SATURDAY NIGHT. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:55 PM CDTFlash Flood WarningPAHGibson, Vanderburgh3 hr
Jul 17, 12:58 AM CDTFlash Flood WarningPAHGibson, Posey, Vanderburgh3 hr

Nearby

Flash Flood Warnings in Indiana, 2004Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.